Kansas, 2016

Blizzard and Winter Storm in Kansas, February 1 to 2, 2016

February 1 to 2, 2016 · NWS GID · 5 events in 5 counties and zones

Although most of this six-county North Central Kansas area was spared the overall-higher snow totals that slammed Nebraska counties to the north, the first two days of February nonetheless featured one of the most significant winter storms/blizzards to strike the local area in several years, with the majority of impacts occurring on Tuesday the 2nd as a crippling combination of heavy snow and…

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Although most of this six-county North Central Kansas area was spared the overall-higher snow totals that slammed Nebraska counties to the north, the first two days of February nonetheless featured one of the most significant winter storms/blizzards to strike the local area in several years, with the majority of impacts occurring on Tuesday the 2nd as a crippling combination of heavy snow and strong winds closed roads and largely brought travel and commerce to a halt. With the glaring exception of the Mitchell County area (which received no more than 3 inches of snow), the majority of the five other local counties accumulated anywhere from 5-12, with the greatest concentration of 10-12 and also true-blizzard conditions focused within Phillips and Smith counties. During the height of the storm during the pre-dawn and daytime hours of the 2nd, sustained winds across most of the area averaged 25-35 MPH with gusts commonly 35-45 MPH, initially out of the northeast but gradually shifting more north-northwest with time. Given that this storm primarily struck on Feb. 2nd, many will remember it as the Groundhog Day Blizzard of 2016.

According to several NWS cooperative observers, some of the highest storm totals featured 12.0 at Phillipsburg, 10.5 at Webster Dam, 10.2 at Lebanon, 10.0 in Logan and 9.5 at Burr Oak. In contrast, the Mitchell County area was spared significant storm impacts due the combined factors of slightly warmer air aloft keeping the initial precipitation as rain longer, followed by the fairly quick invasion of a mid-level dry slot nosing up from the south and lingering overhead through most of the event. As a result, official snow totals in Mitchell County ranged from merely 0.5 in Beloit to 3 in Cawker City. In terms of liquid equivalent precipitation, this storm brought beneficial amounts of generally 0.60-1.20 to most of the local area. At places such as Smith Center, the storm total of 0.98 boosted the entire meteorological winter into a top-10 wettest on record.

Breaking down the timing and meteorological background of this two-day event, the initial bands of a mixed bag of light snow, sleet and rain started sneaking into the area from the southwest during the pre-dawn and daytime hours of the 1st, driven mainly by broad mid-level lift well out ahead of the primary large-scale trough approaching from the Intermountain West. Little to no snow accumulation took place through the day, although by 730 p.m. a spotter in Long Island reported 1-2. During the pre-dawn hours of the 2nd, conditions went downhill fast across most of the area as an organized, large band of moderate to heavy snow lifted across the area from south-to-north, driven by increasing synoptic-scale forcing to the north of a powerful, closed mid-level low churning into southwestern Kansas. At the same time, north-northeast winds continued ramping up in response to surface low pressure deepening to around 994 millibars over central Kansas by daybreak. Across most of the six-county area, the majority of snow had already fallen by sunrise, as most of the steady accumulation during the daytime and evening hours of the 2nd focused north of the state line in Nebraska. However, primarily northern portions of Phillips, Smith and Jewell counties saw at least a few inches of additional snow during the day within the southern end of the deformation zone associated with the nearly vertically-stacked, powerhouse low pressure system as it tracked to the KS/NE/IA/MO border area by sunset. By mid-evening, the vast majority of lingering snow ended as the surface and upper-level storm system departed into Iowa. However, travel remained dicey thanks to northerly winds still gusting 35-40 MPH. Fortunately, winds eased considerably during the overnight hours, and by daybreak on the 3rd speeds were down to 5-15 MPH.

From a forecast perspective, this event was an overall victory. The initial Winter Storm Watch came out nearly 2.5 days in advance of the worst conditions and the first Blizzard and Winter Storm Warnings were issued nearly 36 hours before the main impacts began. In addition, although the details certainly evolved with time, this was one of those fairly rare instances where computer models correctly latched onto the likelihood for a high-impact winter storm more than a week in advance.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Feb 1, 5:51 PM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Feb 1, 5:51 PM CST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
551 PM CST MON FEB 1 2016

.SYNOPSIS...
ISSUED AT 342 PM CST MON FEB 1 2016

SNOW IS SPREADING ACROSS SOUTH CENTRAL NEBRASKA WITH A MIX OF RAIN
OR SNOW OVER NORTH CENTRAL KANSAS. A HEAVIER BAND HAS MOVED NORTH
ACROSS NORTHERN KANSAS AND SOUTH CENTRAL NEBRASKA WHICH HAS
DROPPED VISIBILITIES TO LESS THAN A HALF OF A MILE WITH LIGHT
WINDS.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 342 PM CST MON FEB 1 2016

THE WINTER STORM:
THIS STORM CONTINUES TO HAVE VERY GOOD AGREEMENT AMONG THE
GUIDANCE...BUT THERE ARE STILL SMALL VARIABILITIES IN THE TRACK
WHICH COULD SHIFT THE EDGES OF THE SNOW GRADIENT NORTH OR
SOUTH...BUT THE BULK OF THE AREA THAT HAS A FORECAST OF 6-12
INCHES REMAINS UNCHANGED.

THE TRICKY PART OF THE FORECAST HAS BEEN DEALING WITH THE SUBTLE
ADJUSTMENTS...WITH SLIGHTLY HIGHER TOTALS IN SOME AREAS. HAVE
INCREASED WINDS ACROSS CENTRAL NEBRASKA...THUS HAVE EXPANDED THE
BLIZZARD WARNING TO INCLUDE DAWSON...SHERMAN...VALLEY...GREELEY
AND HOWARD COUNTIES.

STORM TOTAL SNOWFALL AMOUNTS ARE EXPECTED TO EXCEED THE 12 INCH
MARK ACROSS A LARGE PORTION OF THE AREA WITH 8-12 POSSIBLE
NORTHWEST OF A PHILLIPSBURG TO HEBRON LINE. STILL EXPECT THE
GRADIENT OF SNOW IN NORTH CENTRAL KANSAS TO BE FAIRLY
TIGHT...ESPECIALLY WITH RAIN MIXING THIS AFTERNOON/EVENING ACROSS
PORTIONS THOSE AREAS.

THE MESSAGE REMAINS UNCHANGED FROM PREVIOUS
FORECASTS...SIGNIFICANT WINTER STORM WITH BLIZZARD CONDITIONS
EXPECTED DURING THE OVERNIGHT HOURS THROUGH AROUND TUESDAY ACROSS
MUCH OF THE AREA. THE HEAVIES SNOW WILL FALL OVERNIGHT WITH WINDS
INCREASING TOWARDS MORNING AND BEING THE STRONGEST FROM 3AM
THROUGH THE AFTERNOON TUESDAY.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 342 PM CST MON FEB 1 2016

THE UPPER LOW BRINGING THE CURRENT SNOW TO THE REGION WILL MOVE INTO
THE MISSISSIPPI RIVER VALLEY AND BEYOND TUESDAY NIGHT. SOME LIGHT
SNOW WILL LINGER INTO TUESDAY EVENING...ESPECIALLY IN THE EASTERN
PART OF THE FORECAST AREA. WINDS WILL CONTINUE TO BE STRONG FROM THE
NORTH/NORTHWEST AND WILL CAUSE SOME BLOWING AND DRIFTING SNOW. WINDS
WILL GRADUALLY DIMINISH DURING THE NIGHT AND BLOWING SNOW WILL
GRADUALLY COME TO AN END FROM WEST TO EAST AS THE WINDS LET UP.

WEDNESDAY THROUGH THURSDAY THERE WILL BE NORTHWEST FLOW WITH A FEW
WEAK UPPER LEVEL WAVES. THERE SHOULD BE LITTLE IN THE WAY OF WEATHER
WITH THE WAVES. SKIES SHOULD GRADUALLY CLEAR ON WEDNESDAY AND REMAIN
MOSTLY CLEAR THROUGH THURSDAY. TEMPERATURES WILL REMAIN ON THE
COOLER SIDE WITH LOWS IN THE SINGLE DIGITS AND HIGHS IN THE MID 20S
TO AROUND 30 DEGREES.

WITH AN UPPER LEVEL LOW MOVING THROUGH THE SOUTHERN U.S. THURSDAY
NIGHT THROUGH SUNDAY THERE WILL BE WESTERLY WINDS AND THERE WILL BE
A LITTLE WARM ADVECTION AND TEMPERATURES WILL BE A LITTLE WARMER.
THE TEMPERATURES WILL ONLY BE AROUND NORMAL OR A LITTLE COOLER.

THERE IS ANOTHER UPPER LEVEL WAVE THAT MOVES INTO THE AREA BY SUNDAY
AFTERNOON. THERE IS A COLD FRONT THAT MOVES THROUGH ON SUNDAY AND
THE PRESSURE GRADIENT TIGHTENS BEHIND THE COLD FRONT AND WINDS FROM
THE NORTH WILL INCREASE. THE GFS COMES IN WITH A LITTLE
PRECIPITATION IN THE NORTHERN PART OF THE FORECAST AREA WHILE THE
ECMWF IS DRY. HAVE WENT WITH DRY FORECAST FOR NOW SINCE IT APPEARS
MOST OF THE PRECIPITATION SHOULD BE TO THE NORTH OF THE FORECAST
AREA. TEMPERATURES WILL BE COOLING OFF A LITTLE FOR MONDAY.

&&

.AVIATION...(FOR THE 00Z KGRI/KEAR TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 547 PM CST MON FEB 1 2016

A BLIZZARD WILL ARRIVE TONIGHT AND CONDITIONS WILL BE TERRIBLE
THROUGH MUCH OF TUESDAY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...BLIZZARD WARNING UNTIL MIDNIGHT CST TUESDAY NIGHT FOR NEZ039>041-
     046>049-061>064-074>077-084-085.

     BLIZZARD WARNING UNTIL MIDNIGHT CST TUESDAY NIGHT FOR NEZ060-072-
     073-082-083.

     WINTER STORM WARNING UNTIL MIDNIGHT CST TUESDAY NIGHT FOR NEZ086-
     087.

KS...BLIZZARD WARNING UNTIL MIDNIGHT CST TUESDAY NIGHT FOR KSZ005-006.

     WINTER STORM WARNING UNTIL MIDNIGHT CST TUESDAY NIGHT FOR KSZ007-
     017>019.

&&

SYNOPSIS...BILLINGS WRIGHT
SHORT TERM...BILLINGS WRIGHT
LONG TERM...JCB
AVIATION...HEINLEIN
Hazardous weather outlook, Feb 1, 3:59 PM CST, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
359 PM CST MON FEB 1 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
022200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
359 PM CST MON FEB 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SNOW WILL CONTINUE AND INCREASE DURING THE OVERNIGHT HOURS. THE
HEAVIEST SNOW WILL BE BETWEEN MIDNIGHT AND NOON TUESDAY. THE HEAVY
SNOW WILL BE ACCOMPANIED BY STRONG NORTHERLY WINDS. WINDS WILL
INCREASE THROUGHOUT THE OVERNIGHT HOURS TOWARDS DAWN AND REMAIN
STRONG THROUGH THE DAY AND OVERNIGHT TUESDAY. THE COMBINATION OF
THE HEAVY SNOW AND STRONG WINDS WILL CAUSE BLIZZARD CONDITIONS
ACROSS A LARGE PORTION OF THE AREA WITH LESS THAN A QUARTER MILE
VISIBILITIES. A BLIZZARD WARNING IS IN EFFECT ACROSS MUCH OF
SOUTH CENTRAL NEBRASKA WITH WINTER STORM WARNINGS FOR THE
REMAINDER OF THE AREA. PLEASE SEE THE LATEST WARNINGS FOR MORE
DETAILS. DRIVING WILL BE DIFFICULT IF NOT IMPOSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ALL COUNTIES IN THE OUTLOOK AREA REMAIN IN EITHER A BLIZZARD OR
WINTER STORM WARNING THROUGH TUESDAY EVENING. SNOW WILL PERSIST
TUESDAY AND LINGER INTO THE EVENING. PLEASE REFER TO THE LATEST
WARNING STATEMENTS FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT...BUT
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL TOTALS AND OTHER
IMPACTS DURING THE IMPENDING WINTER STORM.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
 HTTP://WWW.WEATHER.GOV/HASTINGS

BILLINGS WRIGHT

In the hours before

Local storm report, Feb 1, 8:02 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
802 PM CST MON FEB 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     SNOW             KEARNEY                 40.70N 99.08W
02/01/2016  E1.0 INCH        BUFFALO            NE   PUBLIC

            REPORT RECEIVED VIA SOCIAL MEDIA.

&&

HEINLEIN
Local storm report, Feb 1, 8:03 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
803 PM CST MON FEB 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     SNOW             HOLDREGE                40.44N 99.38W
02/01/2016  E3.5 INCH        PHELPS             NE   PUBLIC

            THREE TO FOUR INCHES OF SNOW REPORTED VIA SOCIAL MEDIA.

&&

HEINLEIN
Local storm report, Feb 1, 8:05 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
805 PM CST MON FEB 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     SNOW             MILLER                  40.93N 99.39W
02/01/2016  M1.1 INCH        BUFFALO            NE   TRAINED SPOTTER

&&

HEINLEIN
Local storm report, Feb 1, 8:08 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
808 PM CST MON FEB 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     SNOW             HENDLEY                 40.13N 99.97W
02/01/2016  E1.8 INCH        FURNAS             NE   PUBLIC

0400 PM     SNOW             HOLDREGE                40.44N 99.38W
02/01/2016  E1.5 INCH        PHELPS             NE   EMERGENCY MNGR

0600 PM     SNOW             1 S ARAPAHOE            40.29N 99.90W
02/01/2016  E4.0 INCH        FURNAS             NE   PUBLIC

0620 PM     SNOW             ARAPAHOE                40.31N 99.90W
02/01/2016  E3.5 INCH        FURNAS             NE   TRAINED SPOTTER

0630 PM     SNOW             ELWOOD                  40.59N 99.86W
02/01/2016  E3.0 INCH        GOSPER             NE   LAW ENFORCEMENT

0630 PM     SNOW             ALMA                    40.10N 99.36W
02/01/2016  E3.0 INCH        HARLAN             NE   LAW ENFORCEMENT

0700 PM     SNOW             CAMPBELL                40.30N 98.73W
02/01/2016  E4.0 INCH        FRANKLIN           NE   TRAINED SPOTTER

            FOUR INCHES OF SNOW WAS REPORTED BY THE PUBLIC AS WELL AS
            A TRAINED SPOTTER.

0710 PM     SNOW             HOLSTEIN                40.46N 98.65W
02/01/2016  E2.0 INCH        ADAMS              NE   PUBLIC

            REPORT RECEIVED VIA SOCIAL MEDIA

0710 PM     SNOW             MINDEN                  40.50N 98.95W
02/01/2016  E1.5 INCH        KEARNEY            NE   PUBLIC

            RECEIVED VIA SOCIAL MEDIA. ONE TO TWO INCHES OF SNOW SO
            FAR.

0725 PM     SNOW             HOLDREGE                40.44N 99.38W
02/01/2016  E3.0 INCH        PHELPS             NE   EMERGENCY MNGR

0730 PM     SNOW             LONG ISLAND             39.95N 99.53W
02/01/2016  E1.5 INCH        PHILLIPS           KS   TRAINED SPOTTER

            ONE TO TWO INCHES REPORTED

0730 PM     SNOW             AXTELL                  40.48N 99.13W
02/01/2016  E2.5 INCH        KEARNEY            NE   PUBLIC

            TWO TO THREE INCHES REPORTED VIA SOCIAL MEDIA.

0745 PM     SNOW             HOLDREGE                40.44N 99.38W
02/01/2016  E3.5 INCH        PHELPS             NE   PUBLIC

            THREE TO FOUR INCHES OF SNOW REPORTED VIA SOCIAL MEDIA.

0745 PM     SNOW             KEARNEY                 40.70N 99.08W
02/01/2016  E1.0 INCH        BUFFALO            NE   PUBLIC

            REPORT RECEIVED VIA SOCIAL MEDIA.

0748 PM     SNOW             4 NW GOTHENBURG         40.97N 100.22W
02/01/2016  E4.0 INCH        DAWSON             NE   TRAINED SPOTTER

0756 PM     SNOW             COZAD                   40.86N 99.99W
02/01/2016  E2.0 INCH        DAWSON             NE   TRAINED SPOTTER

0805 PM     SNOW             MILLER                  40.93N 99.39W
02/01/2016  M1.1 INCH        BUFFALO            NE   TRAINED SPOTTER

&&

HEINLEIN
Local storm report, Feb 1, 8:23 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
823 PM CST MON FEB 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     SNOW             BLUE HILL               40.33N 98.45W
02/01/2016  E1.5 INCH        WEBSTER            NE   PUBLIC

            REPORT RECEIVED VIA SOCIAL MEDIA

&&

HEINLEIN
Local storm report, Feb 1, 8:53 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
853 PM CST MON FEB 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     SNOW             ORLEANS                 40.13N 99.45W
02/01/2016  E3.0 INCH        HARLAN             NE   PUBLIC

            REPORT RECEIVED FROM SOCIAL MEDIA.

0836 PM     SNOW             HILDRETH                40.34N 99.05W
02/01/2016  M4.0 INCH        FRANKLIN           NE   PUBLIC

            MEASURED BETWEEN 3 AND 5 INCHES IN THE AREA...WITH
            PRESUMABLY SOME DRIFTING CAUSING THE VARIATIONS.

0845 PM     SNOW             LEXINGTON               40.78N 99.74W
02/01/2016  E1.5 INCH        DAWSON             NE   PUBLIC

0845 PM     SNOW             HENDLEY                 40.13N 99.97W
02/01/2016  M3.5 INCH        FURNAS             NE   PUBLIC

            REPORT RECEIVED VIA SOCIAL MEDIA.

&&

HEINLEIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm, 2 blizzard. Local standard time, as filed.

Winter Storm, Rooks

When
February 1, 9:00 PM CST to February 2, 7:00 PM CST
Where
Rooks forecast zone
Reported by
COOP Observer
Coordinates
39.350, -99.325 (the zone’s center; the record gives no point)

A 2-day snow total of 10.5 inches occurred at Webster Dam and 8.4 inches occurred 4 miles west northwest of Plainville. The combination of this snow and frequent wind gusts 30 to 40 mph caused visibility to be one mile or less, at times.

Winter Storm, Osborne

When
February 1, 9:30 PM CST to February 2, 10:00 PM CST
Where
Osborne forecast zone
Reported by
COOP Observer
Coordinates
39.350, -98.768 (the zone’s center; the record gives no point)

A 2-day snow total of 8.5 inches occurred in Covert, 8.0 inches occurred in Natoma, and 5.0 inches occurred 2 miles southwest of Alton. Also, 5.5 inches occurred in Osborne, reported by the general public. Frequent wind gusts in the 30 to 40 mph range, and caused visibility to be less than a mile at times.

Winter Storm, Jewell

When
February 1, 10:00 PM CST
Where
Jewell forecast zone
Reported by
COOP Observer
Coordinates
39.785, -98.218 (the zone’s center; the record gives no point)

A 2-day snow total of 9.5 inches occurred in Burr Oak, 6.0 inches occurred at Lovewell Dam, 5.2 inches occurred in Jewell, and 5.0 inches occurred in Ionia, with frequent wind gusts in the 30 to 40 mph range, and caused visibility to be less than a mile at times.

Blizzard, Phillips

When
February 2, 2:00 AM CST to 6:00 PM CST
Where
Phillips forecast zone
Reported by
COOP Observer
Coordinates
39.785, -99.347 (the zone’s center; the record gives no point)

A snow total of 12.0 inches occurred in Phillipsburg, 10.0 inches occurred in Logan, and 7.0 inches occurred at Kirwin Dam. The combination of this snow and frequent wind gusts over 40 mph caused visibility to be one quarter mile or less.

Blizzard, Smith

When
February 2, 3:00 AM CST to 7:00 PM CST
Where
Smith forecast zone
Reported by
COOP Observer
Coordinates
39.785, -98.785 (the zone’s center; the record gives no point)

A snow total of 10.2 inches occurred in Lebanon and 8.6 inches occurred in Smith Center. The combination of this snow and frequent wind gusts over 40 mph caused visibility to be one quarter mile or less.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 618769, 618772, 618774, 618548, 618549.